Michigan, 2004

Damaging Winds in Michigan, July 21, 2004

July 21, 2004 · NWS APX · 2 events in 2 counties and zones

Numerous thunderstorms developed across Northern Michigan, ahead of a cold front. An isolated severe thunderstorm downed several trees along the Otsego/Montmorency county line, in the Pigeon River State Forest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Numerous thunderstorms developed across Northern Michigan, ahead of a cold front. An isolated severe thunderstorm downed several trees along the Otsego/Montmorency county line, in the Pigeon River State Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 10:25 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 10:25 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT WED JUL 21 2004

.SHORT TERM...MCS IN SOUTH CENTRAL WISCONSIN IS BEGINNING TO SPIN
CLOUDS INTO THE FORECAST AREA AS THE SYSTEM MOVES TO THE SOUTHEAST
INTO SOUTHERN LAKE MICHIGAN. THE MAIN CONCERN THIS AFTERNOON,
HOWEVER, WILL BE DEVELOPMENT OF THUNDERSTORMS IN CENTRAL WISCONSIN
NORTH OF THE CURRENT MCS. TEMPERATURES ARE STILL CONSIDERED TO RISE
TO AROUND 85F ACROSS MOST OF THE FORECAST AREA COUPLED WITH
DEWPOINTS AROUND 70F EXPECT CAPES TO RISE TO AROUND 2500 J/KG.  WITH
THE WINDS ROUGHLY UNIDIRECTIONAL AND 850 AND 700 MB WAA EXPECT THAT
THERE IS A POSSIBILITY OF BOW ECHOES. THE ONLY LIMITING FACTOR WITH
THIS WILL BE THAT THE WIND AT 500 MB WILL BE BELOW 35 KNOTS. OUR
BIGGEST CONCERN WITH THESE STORMS THOUGH MAYBE WITH HEAVY RAIN AND
BACK BUILDING THUNDERSTORMS. THE CORFIDI VECTORS IN PORTIONS OF NW
LOWER ARE EITHER 0 IN MAGNITUDE OR THEY ARE 180 DEGREES FROM THE
WIND. THIS COULD BE A PROBLEM AS THE PWATS ARE AROUND 2.00.
OTHERWISE, HAIL IS BECOMING LESS LIKELY A PROBLEM AS THE FREEZING
LEVEL AND THE WET BULB ZERO LEVELS CONTINUE TO RISE THROUGH THE DAY.

LUTZ

&&

.PREV DISCUSSION...ISSUED 333 AM EDT WED JUL 21 2004
LONG TERM...PATTERN SETTING UP TO AMPLIFY MEAN LONG WAVE TROUGH
OVER EASTERN NORTH AMERICA AS PERSISTENT TROUGHING OVER THE EASTERN
U.S. CONTINUES TO PUSH OUT INTO THE ATLANTIC.  HINTS OF THIS
UPCOMING PATTERN CHANGE EVIDENT IN 00Z 500MB ANALYSIS...WITH WAA/
HEIGHT RISES OCCURRING ALONG NORTHERN SIDE OF UPPER VORTEX NORTH OF
HUDSON BAY (BELOW CAA OCCURRING AT 250MB)...WHICH WILL SERVE TO PUSH
THE WESTERN END OF THE CIRCULATION SOUTH.  REMNANTS OF PACIFIC
TROUGH/ COLD POOL MOVING EAST OUT OF BRITISH COLUMBIA WILL INDUCE
ADDITIONAL HEIGHT FALLS ACROSS MANITOBA/ONTARIO BY THURSDAY...AND
EVENTUALLY INTO THE UPPER GREAT LAKES BY THE END OF THE WEEK WHICH
WILL SHORT CIRCUIT SUMMER ONCE AGAIN.  GUIDANCE APPEARS TO BE
TRENDING FASTER WITH MAIN COLD FRONT COMING OUT OF CANADA...LOOKING
MORE LIKE BOUNDARY WILL SWEEP THROUGH THE AREA THURSDAY MORNING.

THURSDAY...THAT BEING SAID...WILL GO AHEAD AND DRY THINGS OUT FOR
THURSDAY GIVEN DRY AIR ADVECTING IN BEHIND THE FRONT AND STRONG
CAA/ISENTROPIC DOWNSLOPE FLOW.  DRY WEATHER CONTINUES INTO THURSDAY
NIGHT AS COOL HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.  MARINE
ISSUES...GOOD CAA (FOR JULY ANYHOW) SPREADS SOUTH BEHIND COLD
FRONT...WITH 20-25KT WINDS BELOW 850MB.  EVEN OVER COLDER (AROUND
15C) WHITEFISH BAY...FORECAST 850MB TEMPERATURES NEAR 10C DURING THE
AFTERNOON IMPLIES A BIT LESS THAN NEUTRAL BOUNDARY LAYER...WHICH MAY
BE ENOUGH TO PUSH SOME HIGHER MOMENTUM DOWN TO THE LAKE SURFACE.
MAY BE LOOKING AT SCA CONDITIONS AROUND THE UPPER MICHIGAN MARINE
ZONES...AND POSSIBLY AS FAR SOUTH AS GRAND TRAVERSE BAY/THUNDER BAY
ON THE LOWER MICHIGAN SIDE.  THIS MAY CONTINUE INTO THURSDAY
NIGHT...ESPECIALLY ALONG LAKE HURON NEARSHORE NORTH OF THUNDER BAY
WHERE LOCAL EFFECTS IN NORTHWEST FLOW WILL HELP KEEP WINDS UP.

FRIDAY AND EXTENDED PERIODS...NO CHANGES MADE BEYOND FRIDAY...STILL
LOOKING DRY AND COOL WITH DAYTIME HIGHS FRIDAY RUNNING 10-15 DEGREES
BELOW LATE JULY NORMALS.  SIMILAR STORY FOR SATURDAY.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JPB
Hazardous weather outlook, Jul 21, 4:28 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
528 AM EDT WED JUL 21 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-221100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
528 AM EDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS NORTHERN MICHIGAN...AND CONTINUE INTO THE NIGHTTIME HOURS.
THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...WITH HAIL AROUND ONE INCH IN DIAMETER AND LOCALLY HEAVY
RAINFALL AMOUNTS THE MAIN THREATS THIS AFTERNOON.  LARGE HAIL AND
WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER
THREATS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The radar

The NCL Michigan radar (KAPX), 38 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
July 21, 2:53 PM EST
Where
Otsego County, 14 mi E of Vanderbilt
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
45.150, -84.383

Thunderstorm Wind, Montmorency

When
July 21, 2:53 PM EST
Where
Montmorency County, 11 mi N of Hetherton
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
45.167, -84.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412614, 5412678.